Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 22, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Feb 21, 1997, 11:21 AM EST for Jackson County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 1997, 11:21 AM EST (16:21 UTC)
- Expired
- Feb 21, 1997, 12:05 PM EST
- In force
- 44 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 11:50 AM EST | Thunderstorm Wind | Gray Hawk, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 11:15 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 211622 RRA SVRJKL KYC109-211705- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1121 AM EST FRI FEB 21 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1205 PM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...JACKSON AT 1120 AM SEVERE THUNDERSTORMS WERE LOCATED ABOUT 25 MILES NORTHEAST OF SOMERSET. THE STORMS WILL MOVE INTO J\ACKSON COUNTY AND WILL AFFECT THE TOWNS OF SANDGAP...ANVIL...BOND AND MCKEE BETWEEN 1120 AND 1140 AM. THESE STORMS HAVE PRODUCED DAMAGE IN SOMERSET AND WILL PRODUCE WIND GUST OVER 50 MPH IN JACKSON COUNTY. LEWIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 10:56 AM EST, 25 minutes earlier.
Area forecast discussion, Feb 21, 10:56 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1055 AM EST FRI FEB 21 1997
RATHER BUSY THIS MORNING WITH THREAT OF SVR WX SO WILL KEEP THIS
BRIEF. DOWNWARD TRANPSORT OF MOMENTUM PRIMARY THREAT AS LOW-MID LEVEL
WIND FIELDS QUITE STRONG. LDS INDICATING LITTLE IN THE WAY OF CG
LIGHTNING. SO FAR...CONVECTION ACROSS THE CWA HAS BEEN ONLY MARGINALLY
SVR.
FIRST PERIOD LOOKS GOOD...XCPT POPS COULD BE HIGHER AS JUST ABOUT
EVERYONE SHOULD GET SHRA WITH THE LINE EARLY THIS AFTERNOON. BY MID-
AFTERNOON WE SHOULD GET A BREAK IN THE ACTION LINE PROGRESSES EWD. NEW
WATCH JUST ISSUED AND WOULD MAKE COSMETIC ADJUSTMENTS WITH THE UPDATE
TO REFLECT DECREASING PRECIP CHCS BY 20Z.
TEMPS POPS
JKL 72/49/45 +64
LOZ 70/49/45 +64
SESThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 10:21 AM EST | Severe Thunderstorm Warning | JKL | Wayne | 49 min |
| Feb 21, 10:38 AM EST | Severe Thunderstorm Warning | JKL | McCreary | 32 min |
| Feb 21, 10:38 AM EST | Severe Thunderstorm Warning | JKL | Powell | 32 min |
| Feb 21, 11:09 AM EST | Severe Thunderstorm Warning | JKL | Laurel, Rockcastle | 31 min |
| Feb 21, 11:11 AM EST | Severe Thunderstorm Warning | JKL | McCreary | 34 min |
| Feb 21, 11:36 AM EST | Severe Thunderstorm Warning | JKL | Bell, Knox | 34 min |
| Feb 21, 12:16 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Morgan, Wolfe | 34 min |
| Feb 21, 12:31 PM EST | Severe Thunderstorm Warning | JKL | Knott, Perry | 34 min |
| Feb 21, 12:31 PM EST | Severe Thunderstorm Warning | JKL | Magoffin | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.